Thank you for your inquiry.
Before attempting to answer your question, I would like to just mention parenthetically that there is a small body of literature dealing with acute, but mainly chronic urticaria and DHEA. For your interest, I have copied below an abstract of an article on chronic urticaria and DHEA and a reference with a link to the abstract dealing with acute urticaria and its possible relationship with DHEA.
Having said that, unfortunately, acute urticaria in a small but significant percent of patients can be a very difficult treatment problem for a few weeks, and the case that you describe is not unusual in terms of what we see in a referral practice where we have the opportunity of dealing with patients who have not responded adequately to what is normally successful therapy.
The first issue, however, in a patient with acute urticaria is to make sure that we are dealing with a nonvasculitic and noninfectious form of this condition. That is reasonably easy to do by obtaining a few studies. So, if you have not done liver function tests and a serum complement level (C3 and CH50 would be sufficient), I would do so. Occasionally, as you know, infectious diseases, especially hepatitis, can manifest itself as acute urticaria.
Secondly, the nature of the hives is also important. In the nonvasculitic form (the typical form), they should be intensely pruritic, not stay at the same site usually more than 12 hours, and not leave a mark (unless intensely scratched) once they resolve. Whereas, the vasculitic form burns as much as it itches, leaves a “bruise-like” mark upon resolution, and persists at the same site for 24 hours of greater. The reason that the bruise mark is left is related to the size of the openings in the small venules. In acute urticaria, they are too small to let red blood cells escape into the surrounding tissue (therefore forming a bruise) whereas in the vasculitic form, the perforations of the postcapillary venules are greater than 8 microns in size allowing for the passage of red blood cells.
If one has features of a vasculitic urticaria, then a biopsy is indicated and this can change the nature of the therapy and also prompt a search for diseases that might be associated with this condition. Many cases of vasculitic urticaria are primary and not associated with other conditions, but some are the initial manifestation of a systemic illness which includes systemic vasculitides such as polyarteritis.
In answer to your question from this point on, I am assuming that your patient has the nonvasculitic form. Your treatment, if this is the case, is appropriate and on target. The staples of therapy are high-dose corticosteroids and intense antihistamine treatment. Unfortunately, as noted earlier, there are some cases relatively resistant to the therapy during the first two to three weeks. The reason for this resistance is unknown, but does it occur in a small but significant number of cases. In such instances, patience is required.And the patient should be reassured that the vast majority of cases of acute urticaria will subside spontaneously regardless of the response to the initial treatment.
Anecdotally speaking, we have treated patients in the initial week of such resistant urticaria who are resistant to doses of oral prednisone 80 mg and above with intravenous infusion of methylprednisolone in doses of 125 to 250 mg t.i.d. on occasion, and implemented therapy with antihistamines such as hydroxyzine 50 mg q.i.d.
In such patients, pruritus is also extremely difficult and we have used cooling menthol/camphor lotions as well as topical local anesthetic preparations containing lidocaine or pramoxine. The consolation is that in almost all instances, within three weeks there is resolution of symptoms.
Finally, if you have not noticed any improvement with the topical DHEA, you might consider discontinuing it, because we really have no definitive data on whether or not will work.
Thank you again for your inquiry and we hope this response is helpful to you.
Inflammation. 2011 Oct;34(5):362-6. doi: 10.1007/s10753-010-9242-z.
Does dehydroepiandrosterone influence the expression of urticaria?-a mini review.
Clinical Department of Internal Diseases, Allergology and Clinical Immunology, Medical University of Silesia, ul. Ceglana 35, 40-952, Katowice, Poland.
Chronic urticaria is a challenging problem since the exact cause and mechanism involved in the disease development have still remained unknown. This disease is associated with mast cells activation and immunoinflammatory processes. Interestingly, dysfunctions of the neuroendocrine-immune system due to stress and other factors seem to appear as a very interesting theory for urticaria pathogenesis. Dehydroepiandrosterone and its sulfate derivative (DHEA-S) appear to have regulatory effects in immune homeostasis and are regulated by the nervous system, and it is suggested that they may be an integral element of neuroimmunomodulation. Our studies showed substantially decreased serum concentration of DHEA-S in patients with chronic urticaria. However, current knowledge prevents answering whether lower circulating DHEA-S concentration is a primary phenomenon or just an accompanying one which appears as a response of different systems to the course of the illness and may not be of any importance for the pathogenesis of urticaria whatsoever. This review is a summary of clinical research on the role of DHEA in chronic urticaria.
Eur J Dermatol. 2011 Sep-Oct;21(5):783-4. doi: 10.1684/ejd.2011.1430. Serum concentration of dehydroepiandrosterone sulfate (DHEA-S) in patients suffering from acute urticaria. Kasperska-Zajac A, Machura E, Grzanka A, Hadas E, Koczy-Baron E.
Phil Lieberman, M.D.